Oklahoma, 2009Flood in Oklahoma, May 15, 2009
May 15, 2009 · NWS SHV · 1 event in 1 county or zone
Excessive heavy rainfall across the Middle Red River Valley of north Texas, southern Oklahoma resulted in a record pool stage on the Broken Bow Lake in southeast Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive heavy rainfall across the Middle Red River Valley of north Texas, southern Oklahoma resulted in a record pool stage on the Broken Bow Lake in southeast Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 15, 3:53 AM CST, 4 hours 7 minutes earlier.
Area forecast discussion, May 15, 3:53 AM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
453 AM CDT FRI MAY 15 2009
.DISCUSSION...
MULTI LAYERS OF CLOUDS AROUND THIS MORNING WITH PARTLY CLOUDY
CONDITIONS EXPECTED FOR THE AFTERNOON. GUIDANCE IS WEAK ON POPS
FOR TODAY...BUT NOCTURNAL ACTIVITY IN MS APPEARS TO BE ALONG A
WEAK SHEAR AXIS SEEN ON WATER VAPOR. RECENT CLOUD DEVELOPMENT IS
STRETCHING TOWARDS THE SOUTHWEST OVER THE MS RIVER. THIS AXIS MAY
BE MID LEVEL AND EXPANDING SW. CHANCE POPS OVER THE EAST AND SOUTH
SEEM WARRANTED TODAY WITH SLIGHT CHANCE ELSEWHERE.
LITTLE CHANGE IN THE WEEKEND SCENARIO WITH BEST CHANCE LATE
SATURDAY AND OVERNIGHT ALONG THE FRONT. A 1031 HIGH SETS UP SHOP
OVER THE MIDWEST EARLY ON SUNDAY ON BOTH THE GFS AND EURO. BOTH DO
LIKE SOME RAIN LINGERING...THE EURO EVEN MORE AND LONGER INTO LATE
SUNDAY. A COMPROMISE OF WHAT WOULD BE EXPECTED WITH NORTHERLY FLOW
AT THE SURFACE IS WHAT SEEMS REASONABLE AT THIS POINT.
WE ARE STILL LOOKING AT A NICE DRY PATTERN WITH LOWER DEW POINTS
FOR MUCH OF NEXT WEEK. THEN FLORIDA/S EARLY START ON THE RAINY
SEASON NUDGES WEST BY LATE WEEK...AT LEAST THAT SEEMS TO BE THE
MODEL CONSENSUS. ALTHOUGH...THE EURO IS A DAY OR TWO SLOWER THAN
THE GFS IN THE SAME PROCESS.
&&
.AVIATION...
LIGHT AND VARIABLE EARLY MORNING WINDS ALONG WITH A WET GROUND AND
STRONG SOUTH TO SOUTHWEST WINDS JUST ABOVE THE SURFACE AND BOUNDARY
LAYER WILL COMBINE TO PRODUCE PATCHY FOG ACROSS THE FOUR STATE
REGION AND LOW CLOUDS ACROSS NORTHEAST TEXAS AND NORTHWEST LOUISIANA.
CEILINGS WILL BE PREVAILING AROUND 15 HND FEET AND MAY DIP TO NEAR 8
HND FEET BETWEEN 15/12Z TO 15/14Z. SURFACE VISIBILITIES WILL RANGE
FROM 3 TO 5 STATUTE MILES IN THE PATCHY FOG AND INCREASE NEAR 15/14Z
TO UNRESTRICTED. SURFACE WINDS WILL BE INCREASING TO SOUTHERLY 6 TO
12 KNOTS IN THE EARLY TO MID MORNING. BY THIS AFTERNOON RAIN CHANCES
WILL BE SLIM WITH THE EASTERN TAF SITES POSSIBLY SEEING SLIGHTLY
HIGHER CHANCES OF THUNDERSTORM DEVELOPMENT...EAST OF AN KELD TO KIER
LINE...BUT WILL OMIT MENTION OF THUNDERSTORMS IN THE FORECAST.
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE ON SATURDAY WITH
THE APPROACH OF A COLD FRONT DURING THE DAY AND LOOK TO CARRY OVER
INTO LATE SUNDAY AS THE SYSTEM MOVES ACROSS THE AREA. /06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 89 69 84 61 74 / 20 20 60 60 30
MLU 88 68 85 61 72 / 30 20 60 60 50
DEQ 87 67 78 53 77 / 20 30 60 60 20
TXK 86 68 80 56 74 / 20 30 60 60 20
ELD 88 68 83 57 72 / 20 20 60 60 30
TYR 87 68 80 60 75 / 20 30 60 60 30
GGG 88 68 83 59 75 / 20 30 60 60 30
LFK 90 69 85 63 76 / 30 20 60 60 50
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
24/06
Hazardous weather outlook, May 15, 5:27 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
627 AM CDT FRI MAY 15 2009
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-161130-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
627 AM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...NORTHEAST AND DEEP EAST TEXAS AND FOR NORTHWEST AND
NORTH CENTRAL LOUISIANA.
.DAY ONE...TODAY AND TONIGHT...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP IN THE
HEAT AND HUMIDITY WITH LITTLE ORGANIZATION AND MAINLY OVER NORTH
LOUISIANA AND DEEP EAST TEXAS DURING THE AFTERNOON.
OVERNIGHT...SHOWER AND THUNDERSTORM ACTIVITY WILL BEGIN TO DEVELOP
AND POSSIBLY ORGANIZE...AHEAD OF AN APPROACHING COLD FRONT...MAINLY
ALONG AND NORTH OF THE I-30 CORRIDOR LATE TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING...BECOMING STRONG...TO
POSSIBLY SEVERE...DURING MUCH OF SATURDAY AND LINGERING OVER SOUTHERN
PORTIONS OF THE FOUR STATE AREA INTO EARLY SUNDAY...ALL ALONG AND
AHEAD OF A DECENT COLD FRONT. THE COLD FRONT LOOKS TO NUDGE INTO
THE I-30 CORRIDOR ON SATURDAY MORNING OR EARLY AFTERNOON...PUSHING
INTO THE I-20 CORRIDOR DURING SATURDAY NIGHT...AND THEN MOVING ACROSS
SOUTHERN SECTIONS OF THE REGION BY SUNDAY MORNING OR EARLY
AFTERNOON. THE MAIN CONCERNS WITH THIS LARGE SCALE SYSTEM WILL BE
THE POSSIBLE LOCALLY HEAVY RAINFALL...WHICH COULD PRODUCE FLASH
FLOODING ON OUR ALREADY SATURATED SOILS...THE DAMAGING WINDS
ASSOCIATED WITH ORGANIZED THUNDERSTORM BOW SEGMENTS...AND LARGE
HAIL AND POSSIBLE ISOLATED TORNADOES GENERALLY ASSOCIATED WITH
SUPER CELL OR EVEN BOWING SEGMENTS OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
24
In the hours before
Local storm report, May 15, 7:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
838 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM TORNADO 12 NW NEW BOSTON 33.58N 94.57W
05/14/2009 BOWIE TX NWS STORM SURVEY
EF0 TORNADO OCCURRED ABOUT 12 MILES NORTHWEST OF NEW
BOSTON WITH A PATH LENGTH OF 3/4 MILE...AND A PATH WIDTH
OF 75 YARDS. DAMAGE CONSISTED OF SEVERAL TREES SNAPPED OR
UPROOTED AND MANY SMALL LIMBS BROKEN OFF.
0420 AM TORNADO 4 SE ASHDOWN 33.63N 94.08W
05/14/2009 LITTLE RIVER AR NWS STORM SURVEY
EF0 TORNADO OCCURRED ABOUT 4 MILES SOUTHEAST OF ASHDOWN
ARKANSAS. TORNADO PATH LENGTH WAS 1 MILE AND THE PATH
WIDTH WAS 100 YARDS. DAMAGE CONSISTED OF SEVERAL TREES
SNAPPED OR UPROOTED...AND NUMEROUS MEDIUM TO LARGE TREE
LIMBS BROKEN.
&&
03Flood, McCurtain
- When
- May 15, 8:00 AM CST to 4:00 PM CST
- Where
- McCurtain County, 3.62 mi SSW of Hochatown to 3.78 mi SSW of Hochatown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 34.151, -94.694
Broken Bow Lake in southeast Oklahoma crested at a pool stage of 627.3 feet on May 15th, just short of filling the flood pool and spilling across the emergency spillway of 627.5 feet. Broken Bow Lake also established a new pool stage record by besting the old mark of 626.3 feet set on April 6th, 2008.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 15 to 16, 20091 death · $365,000 · 2.75 in hail · 53 events
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flooding in Iowa, May 15 to 17, 2009$300,000 · 2 events
- Flash Flooding and Hail in Missouri, May 15, 20091.5 in hail · 56 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175332.